Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipoatrophy but good labs -- Please help
Sep 21, 2009

Hi,

I was diagnosed with HIV in October 2008, but I've had it since April 2002. I was only a 16 year-old virgin when I acquired it, by a "friend of the family" 20 years my senior. Since I was officially diagnosed, I've been struggling to understand the disease, but I've noticed that there is a severe lack of HIV education and resources here in Mississippi.

I started noticing changes in my body composition about 4 years ago. My legs were slowly getting smaller, my wrists thinner, and my torso and belly bigger. Of course, at the time I was still in denial about my HIV symptoms, so I never saw a doctor.

Today, my lipoatrophy symptoms have gotten worse and more frequent. It's not very noticeable to others, except when family members point out how "skinny" my legs are, but it's having a profound impact on my self-confidence and drive to continue to pursue my writing career. I asked my doctor about it -- who I suspect is a twit -- and he seems convinced that I do not have any wasting symptoms. Yet I notice pain when I sit, clothes becoming ill-fitting, and increased pain whenever I bump a shin or forearm against something. I also have trouble working out and lifting weights -- sometimes I just don't feel up to it.

My current viral load is 1,023 and CD4 is 819. Because of my labs, I have yet to be put on meds. The only major symptoms I have had are fevers, joint pain, difficulty concentrating, and this dreaded wasting. I often feel like if I could get the wasting under control, I could deal with this disease (mentally) so much better. I simply wish I could actually like my face and body again.

So I guess my questions are, is there treatment for HIV wasting when you are not on meds? And, what are some ways I can better fight manage this? If anyone has any advice for me, it would be greatly appreciate it. I've been reading this site for a while now and I find it really uplifting -- I don't have anyone else to talk to about my situation. Thanks.

Response from Dr. Pierone

Hello, and thanks for posting.

I am sorry to hear about your situation and ongoing symptoms. The interaction between HIV and humans is complex and variable. Some people infected with HIV for many years are entirely without symptoms. Others develop problems even with a relatively low viral load and high CD4+ lymphocyte count. It sounds like you are in the latter category based on your history.

Since you have symptoms, it would make sense to start antiretroviral therapy and see if the fevers, joint pains, body shape changes, and difficulty concentrating improve. The regimen that is probably least likely to cause or worse lipodystrophy is probably Isentress/Truvada so this would be a reasonable first choice.

I am also concerned about your emotional health. It sounds like you are in an isolated place without much in the way of support. Beyond the medical issues, you would likely benefit from sessions with a counselor to discuss your problems.

Good luck!



Previous
How best to prevent facial wasting after treatment interruption?
Next
Need Affordable Sculptra Physician

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement